Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 11, 2021, 11:52 PM MST. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 11:52 PM MST (06:52 UTC)
- Expired
- Aug 12, 2021, 12:30 AM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Hail
- 0.00 in
- Wind
- 40
The radar
The Tucson radar (KEMX), 56 km from the middle of the area, began a volume at 06:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 6.9 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 885 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
021
WWUS85 KTWC 120652
SPSTWC
Special Weather Statement
National Weather Service Tucson AZ
1152 PM MST Wed Aug 11 2021
AZZ502>504-514-120730-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper Santa
Cruz River and Altar Valleys including Nogales-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
1152 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern Pima
County through 1230 AM MST...
At 1151 PM MST, Doppler radar was tracking an area of strong
thunderstorms developing immediately west and southwest of Tucson,
moving east and northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Green Valley, Casas
Adobes, Drexel Heights, Flowing Wells, South Tucson, Three Points,
Avra Valley, Tortolita, Summit, Tucson Estates, Saguaro National
Park West and Valencia West.
This includes the following highways...
Interstate 10 between mile markers 233 and 275.
Interstate 19 between mile markers 43 and 63.
Route 77 between mile markers 70 and 87.
Route 86 between mile markers 150 and 171.
Route 286 near mile marker 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3182 11113 3210 11135 3236 11140 3250 11126
3250 11088 3202 11076
TIME...MOT...LOC 0651Z 234DEG 10KT 3208 11117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$
MeyerWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 11, 9:40 PM MST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 11, 9:40 PM MST, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 940 PM MST Wed Aug 11 2021 .SYNOPSIS...Scattered showers and thunderstorms continue today and Thursday. A disturbance moving in from the east Friday into the weekend will increase convection for much of southeast Arizona. Some storms will generate strong winds and heavy rain which will result in continued flooding concerns and localized storm damage. Temperatures remain below normal over the next several days. && .UPDATE... Just a quick update this evening to adjust the forecast towards the current trends. Most activity has died down this evening across the local area but a few showers and isolated storms continue to trek eastward towards the Tucson metro along a residual boundary from earlier in the day. A brief shower and a couple lightning flashes will be possible in metro area over the next hour or so but no significant impacts expected. No other significant updates needed to the near term period. && .DISCUSSION...Showers and thunderstorms pretty much on track as we expected south and east of Tucson this afternoon. A few issues with water as we've seen rainfall rates around 1+" per hour in parts of Santa Cruz County, though instantaneous rates at times have been higher. Storm motions are slow and erratic, not surprising with the weak steering flow observed on the morning sounding, contributing to the flash flood threat. Storms continue into this evening, though should wind down around the midnight hour if the CAM solutions are to be trusted. Thursday looks interesting with the potential for some storms out west initially, but the bulk of activity looks to occur during the late afternoon into the evening near the AZ/NM border. The focus for convection looks to be on the western edge of an inverted trough pushing west toward the area, not too unlike the disturbance which brought us several days of rain just a few weeks ago. This time, we'll also be working with some tropical moisture making its way up the Gulf of California, which will reinforce our moisture levels by Friday. The aforementioned disturbance will then rotate west across our area Friday into Saturday, enhancing rainfall chances for almost all of southeast Arizona. We're still assessing the flash flooding threat, but would not be surprised to see headlines issued on subsequent shifts if guidance continues increase our confidence regarding this event. With little in the way of a break so far this summer, the ground is well saturated and mainstem rivers are flowing almost daily in conjunction with convection, so another prolonged period of rain could cause some real problems depending on where the heaviest rainfall occurs. We might see a bit of a reprieve early next week in the wake of the departing disturbance, but not enough to shut us down completely. Southwesterly to southeasterly flow will continue to bring moisture into the area for at least isolated chances for storms each afternoon and evening through next Tuesday. With plenty of moisture and cloud cover in the forecast into next week, expect daytime temperatures to remain below normal values for mid-August. && .AVIATION...Valid through 13/00Z. Mostly SCT-BKN 8-12k ft MSL this afternoon and overnight with some gradual clearing Thursday morning. Isolated to scattered SHRA/TSRA this afternoon and evening with less coverage overnight. Best chances will be along the international border. Local MVFR conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA, SFC winds will be less than 10 kts following a normal diurnal flow of sly/sely during the night/early morning and mainly wly/nwly late morning through afternoon. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Ample moisture this week along with periodic mid level disturbances will result in at least a mid grade monsoon pattern. Given the higher levels of moisture and cloud coverage, temperatures will be cooler this week. Strong, erratic winds and locally heavy rainfall will be possible with any stronger storms that develop. 20-foot winds will generally be less than 15 mph when not influenced by thunderstorms. && .TWC WATCHES/WARNINGS/ADVISORIES... None. && Carpenter/Hardin Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 11, 11:52 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1152 PM MST Wed Aug 11 2021
AZZ502>504-514-120730-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper Santa
Cruz River and Altar Valleys including Nogales-Tucson Metro Area
including Tucson/Green Valley/Marana/Vail-
1152 PM MST Wed Aug 11 2021
...A strong thunderstorm will impact portions of northeastern Pima
County through 1230 AM MST...
At 1151 PM MST, Doppler radar was tracking an area of strong
thunderstorms developing immediately west and southwest of Tucson,
moving east and northeast at 10 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Sahuarita, Green Valley, Casas
Adobes, Drexel Heights, Flowing Wells, South Tucson, Three Points,
Avra Valley, Tortolita, Summit, Tucson Estates, Saguaro National
Park West and Valencia West.
This includes the following highways...
Interstate 10 between mile markers 233 and 275.
Interstate 19 between mile markers 43 and 63.
Route 77 between mile markers 70 and 87.
Route 86 between mile markers 150 and 171.
Route 286 near mile marker 45.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3182 11113 3210 11135 3236 11140 3250 11126
3250 11088 3202 11076
TIME...MOT...LOC 0651Z 234DEG 10KT 3208 11117
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MeyerThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 12:06 AM MST | Flash Flood Warning | TWC | Pima | 103 min |
| Aug 12, 12:37 AM MST | Areal Flood Advisory | TWC | Pima | 113 min |
| Aug 12, 1:49 AM MST | Areal Flood Advisory | TWC | Pima | 116 min |
| Aug 12, 11:48 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 5 days |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.